MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ION; SYSTEM CART

INTUITIVE SURGICAL, INC ION; SYSTEM CART
Model Number 380748-60
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Asystole (4442)
Date of Event 10/09/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A system log review cannot be performed because the system logs are not available.A review of the event was conducted by an intuitive surgical, inc.(isi) medical officer and the following additional information was provided: a 73-year-old patient with multiple co-morbidities including a history of copd, dvt, coronary artery disease, peripheral vascular disease, and congestive heart failure underwent an ion biopsy using forceps and a needle.During the biopsy the patient experienced asystole.The patient was successfully resuscitated after a few minutes with the administration of cpr and epinephrine.The patient was extubated post procedure and hospitalized for observation.Ct chest demonstrated known pulmonary nodules without pneumothorax nor pulmonary embolism.Echocardiogram noted hypokinesis of the anterior septal wall with a normal ejection fraction.Left heart catheterization was unremarkable and the patient was discharged home.There was no allegation of a malfunction of the ion system, instrument or accessories associated with the reported complication.Based on the available data the adverse event was likely procedure related and not device related.Bronchoscopy and biopsy is a minimally invasive procedure with a low complication rate and rarely associated with fatal complications.In a multicenter prospective study of 20,986 bronchoscopies the total number of any complications was reported to be 227 (1.08%) with 4 total deaths (0.02%).A multicenter study reported 13 (2.2%) complications with no deaths associated with 581 cases.A prospective multicenter international study of 1,215 reported 1 associated death (0.08%).Another survey-based study of 103,978 bronchoscopies described 71 cases (0.068%) of associated cardiovascular events.A recent meta-analysis of navigational bronchoscopy in 10,381 patients reported an overall adverse event rate of 5.6% with 1 death.A case series of ion robotic assisted bronchoscopies published after the meta-analysis including 415 cases reported no deaths.Facciolongo n, patelli m, gasparini s, et al.Incidence of complications in bronchoscopy.Multicentre prospective study of 20,986 bronchoscopies.Monaldi archives for chest disease.2009;71(1).Ost de, ernst a, lei x, et al.Diagnostic yield and complications of bronchoscopy for peripheral lung lesions.Results of the aquire registry.Am j respir crit care med.2016;193(1):68-77.Folch ee, pritchett ma, nead ma, et al.Electromagnetic navigation bronchoscopy for peripheral pulmonary lesions: one-year results of the prospective, multicenter navigate study.Journal of thoracic oncology.2019.Kops sep, heus p, korevaar da, et al.Diagnostic yield and safety of navigation bronchoscopy: a systematic review and meta-analysis.Lung cancer.2023.Brownlee ar, watson jjj, akhmerov a, et al.Robotic navigational bronchoscopy in a thoracic surgical practice: leveraging technology in the management of pulmonary nodules.Jtcvs.2023.
 
Event or Problem Description
It was reported that during an ion endoluminal lung biopsy procedure, the patient experienced asystole.The patient had a medical history of: coronary artery disease, atrial fibrillation, chronic obstructive pulmonary disease (copd), deep vein thrombosis (dvt), hypertension, peripheral vascular disease, and congestive heart failure.As the physician was performing a right upper lobe biopsy with a 21g needle and forceps, the anesthesiologist noticed that the patient's heart rate dropped into the 40s.It was reported that there was an extreme tip bend that the physician was attempting to navigate through in order not to damage the catheter when the event occurred.The patient went into asystole and was noted to have a cardiac arrest when there was no pulse on examination.Cardiopulmonary resuscitation (cpr) was initiated, and epinephrine was provided; the code lasted a few minutes, and the patient was successfully resuscitated.The physician believed the event was not related to the ion procedure but likely due to the effects of anesthesia and that the same event could have happened with another biopsy modality.The patient was extubated immediately after the procedure and was admitted to the hospital and observed.A computed tomography angiography of the chest showed lung nodules but was otherwise normal.An echocardiogram was done, and the patient had a normal ejection fraction but there were mild hypokinesis of the anterior septal wall.The patient was evaluated by cardiology and underwent cardiac catheterization, which was unremarkable and was subsequently discharged home.

Brand Name
ION
Common Device Name
SYSTEM CART
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key20586402
Report Number2955842-2024-21380
Device Sequence Number8788094
Product Code EOQ
UDI-Device Identifier00886874116272
UDI-Public(01)00886874116272
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 10/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number380748-60
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/09/2024
Initial Report FDA Received Date11/01/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/03/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age73 YR
Patient SexMale
Patient Weight66 KG
Patient RaceWhite